Alabama, 2013Flash Flooding and Damaging Winds in Alabama, July 13 to 17, 2013
July 13 to 17, 2013 · NWS TAE · 17 events in 4 counties and zones
Isolated severe thunderstorms affected southeast Alabama during the middle of July, and additional heavy rainfall on already saturated ground led to instances of flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms affected southeast Alabama during the middle of July, and additional heavy rainfall on already saturated ground led to instances of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 13, 1:32 PM CST, 5 hours 3 minutes earlier.
Area forecast discussion, Jul 13, 1:32 PM CST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
332 PM EDT Sat Jul 13 2013
...Unsettled Weather Pattern to Continue...
.NEAR TERM [Through Tonight]...
An unusual retrograding mid/upper low centered over the Midwest
is providing the Southeast and the northern Gulf with broad
troughing. In fact, there may even be another (weaker) closed low
over the northern Gulf based on VWP data. At the surface, similar
to aloft, broad troughing covers the Gulf Coast states on into the
northern Gulf. Within the broad trough there appears to be two
closed circulations, one off the southeast Louisiana coastline,
and one just southwest of buoy 42039. Additionally, a notable
surface trough embedded in the large area of low pressure extends
from the closed circulation east to the western Florida Peninsula
coastline, northeast up the eastern Georgia coastline. In this
area, steady convection has been ongoing throughout the day.
Further to the west, a stationary boundary divides a very dry vs.
very moist airmass essentially along the Mississippi/Alabama state
line, with another weak trough extending north out of the Gulf
ahead of the front. This is another area where storms have focused
this afternoon. Locally, scattered convection and light rain
plague the Tri-State area where convergence is maximized on the
eastern edge of the main low/mid level circulation. Expect this
general pattern to remain in place through the day, with the low
moving slowly north and west later tonight. Thus, expect the best
chances of rain to gradually slide slightly west through the
night.
&&
.SHORT TERM [Sunday Through Monday Night]...
The weak surface low in the Gulf of Mexico will be pulled
northwestward toward the Mississippi coast on Sunday by the
retrograding upper level low moving into the Southern Plains. Deep
layer tropical moisture will continue to be pulled northward into
the area with precipitable water values well over 2 inches. PoPs
will be in the high likely category. We will also see increasing
southeasterly shear. While the degree of destabilization will likely
be mitigated by abundant cloud cover and convective coverage, deep
layer shear will be sufficient (25-30kt) to produce isolated strong
to severe storms in any areas that get a bit of sunshine. SPC has
the region in a 5% risk area for severe with damaging winds and
perhaps even a tornado the potential threats. The upper low will
reach the TX Panhandle by Monday. This will allow a big upper high
centered over eastern PA Sunday morning to slide west to Indiana by
Monday. Beneath the ridge, a tropical wave will approach and cross
FL on Monday and this will keep PoPs elevated in the likely range,
despite the building ridge to the north. Max temps will be kept
below guidance and several degrees below normal due to anticipated
cloud cover and the numerous showers and storms.
&&
.LONG TERM [Tuesday through Friday]...
By the start of the period, the upper low will have retrograded all
the way to eastern New Mexico with a 598-dm high centered over
Indiana. This high will lose amplitude as it drifts to the southwest
toward the Great Plains. By the end of the week, a broad trough will
be in place across the Northeast and Mid Atlantic. At the surface, a
tropical wave will move west of the forecast area Tuesday and
Tuesday night. After that, the subtropical ridge will reestablish
itself over the Southeast with the axis slipping south of the region
by Friday and Saturday. Despite the influence of the upper ridge,
PoPs will be close to climatology on Tuesday due to the passing
wave. The ridge will win out on Wednesday with below normal PoPs and
above normal temps (a rare thing this summer). By Friday and
Saturday, temps and PoPs will be very close to normal July values as
the once familiar subtropical ridge pattern sets up the more typical
sea-breeze induced thunderstorms each day.
&&
.AVIATION...
[Through 18 UTC Sunday] Scattered showers and thunderstorms will
generally spread westward through the day as a developing low
pressure in the Gulf of Mexico drifts northwest. From latest
satellite imagery, it appears MVFR ceilings, where currently
present, will likely lift early in the period. Overnight and early
tomorrow morning, expect MVFR ceilings to develop and persist
through most of the morning. Although possible, we don't have
enough confidence to lower ceilings to IFR/LIFR restrictions
before sunrise, so will defer to next TAF package.
&&
.MARINE...
Weak low pressure over the north central Gulf of Mexico will drift
northwest toward the Alabama or Mississippi coast through Sunday
night. Winds will generally be in the exercise caution range across
the western legs. High pressure will then become established north
of the area from Monday through midweek. This will set up diurnal
easterly surges over the marine area bringing winds to near
cautionary levels during the overnight and morning hours. Showers
and thunderstorms will remain numerous through Monday.
&&
.FIRE WEATHER...
Red flag conditions are not expected through the period.
&&
.HYDROLOGY...
Rainfall amounts today have been rather insignificant thus far, with
the exception of the Southeast Big Bend earlier this morning, where
3 to 5 inches of rain fell, mostly over Dixie and Lafayette
counties. Although we will be in a rather wet stretch, average
rainfall totals for the next couple of days should peak around 2
inches. However, locally higher amounts are certainly possible (e.g.
2 to 3 inches fell in one storm across western Walton county earlier
today). Should any of these locally higher amounts fall over any of
our warned basins, it could result in some rather sharp rises. In
general however, expect area rivers and streams to remain in a
rather steady state over the next few days. Please refer to our
River Forecast page (below) for more detailed information.
http://water.weather.gov/ahps2/index.php?wfo=tae
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 83 71 86 72 87 / 80 50 70 40 60
Panama City 85 74 85 75 87 / 60 60 70 40 60
Dothan 89 71 84 72 85 / 60 60 70 40 60
Albany 84 70 86 72 87 / 80 50 70 30 60
Valdosta 82 71 87 72 87 / 90 40 70 30 60
Cross City 84 72 87 71 87 / 90 40 70 40 60
Apalachicola 84 77 85 75 87 / 80 60 70 50 60
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&
Hydrology...Godsey/Harrigan
Short Term/Long Term/Marine...Wool
Rest of Discussion...Harrigan
In the hours before
Special weather statement, Jul 13, 4:59 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
659 PM EDT SAT JUL 13 2013
ALZ065-140000-
COFFEE AL-
559 PM CDT SAT JUL 13 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR COFFEE COUNTY IN
SOUTHEAST ALABAMA...
* UNTIL 700 PM CDT
AT 556 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR ELBA...MOVING WEST AT 5 MPH.
PEOPLE IN WESTERN COFFEE COUNTY...INCLUDING THE CITY OF ELBA...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.
LAT...LON 3144 8620 3152 8620 3153 8619 3154 8616
3155 8615 3155 8598 3136 8601 3138 8618
3143 8620
TIME...MOT...LOC 2259Z 102DEG 5KT 3143 8608
17-GOULDFlash Flood, Dale
- When
- July 13, 6:35 PM CST to 9:45 PM CST
- Where
- Dale County, 1.38 mi N of Currytown to 0.12 mi NNW of Currytown
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 31.290, -85.520
Water was reported flowing over County Road 47 near Pinckard at an estimated depth of over 1 foot.
Flash Flood, Houston
- When
- July 13, 6:50 PM CST to 9:45 PM CST
- Where
- Houston County, 0.91 mi NE of Wicksburg to 1.11 mi NNE of Wicksburg
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 31.210, -85.610
Water was reported flowing over roads near Wicksburg.
Flash Flood, Dale
- When
- July 13, 7:19 PM CST to 9:45 PM CST
- Where
- Dale County, 1.37 mi WSW of Currytown to 1.68 mi WSW of Currytown
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 31.260, -85.540
County Road 560 was closed and underwater at a bridge near Soapstone Branch Creek south of Pinckard.
Flash Flood, Dale
- When
- July 13, 8:10 PM CST to 9:45 PM CST
- Where
- Dale County, 1.22 mi NNE of Pinckard to 1.28 mi NE of Pinckard
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 31.326, -85.532
Water was reported flowing over County Road 63 between Highways 231 and 134.
Flash Flood, Geneva
- When
- July 13, 8:22 PM CST to 9:45 PM CST
- Where
- Geneva County, 0.21 mi N of Geneva to 0.87 mi ENE of Geneva
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 31.033, -85.870
North Merritt Street and East Water Avenue were reported underwater in the city of Geneva.
Flash Flood, Geneva
- When
- July 13, 8:22 PM CST to 9:45 PM CST
- Where
- Geneva County, 0.69 mi N of Oak Grove to 0.62 mi NNW of Oak Grove
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 31.090, -85.770
County Road 16 was reported underwater at the intersection of Highway 52E and East County Road 16 was reported underwater in front of 2266.
Flash Flood, Geneva
- When
- July 13, 8:22 PM CST to 9:45 PM CST
- Where
- Geneva County, 1 mi NE of Hendrix Crossroad to 1.08 mi ENE of Hendrix Crossroad
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 31.132, -85.701
A picture was submitted on social media of Wheeler Road washed out from flash flooding. A large and relatively deep hole was present in the road, and the bottom of the hole was not visible in the picture. Monetary damage was estimated.
Thunderstorm Wind, Dale
- When
- July 15, 4:25 PM CST
- Where
- Dale County, 0.93 mi S of Blackwell Field
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 31.416, -85.609
A tree blew down onto a power line on Laurel Ct.
Thunderstorm Wind, Dale
- When
- July 15, 4:25 PM CST
- Where
- Dale County, 0.8 mi SSW of Blackwell Field
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 31.420, -85.616
A tree blew down onto Port Andrews Road off of Highway 123 South.
Thunderstorm Wind, Dale
- When
- July 15, 4:29 PM CST
- Where
- Dale County, 0.91 mi NE of Dean Church Rd
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 31.410, -85.639
A tree blew down onto Campground Road.
Thunderstorm Wind, Dale
- When
- July 15, 4:29 PM CST
- Where
- Dale County, 0.7 mi SE of Ozark
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 31.434, -85.630
A tree blew down onto Lakeview Ct.
Thunderstorm Wind, Dale
- When
- July 15, 4:30 PM CST
- Where
- Dale County, 0.78 mi SSW of Ozark
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 31.430, -85.646
A tree blew down onto a power line on Mixon School Road.
Thunderstorm Wind, Dale
- When
- July 15, 4:30 PM CST
- Where
- Dale County, 0.67 mi ENE of Pleasant Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 31.425, -85.660
A tree blew down onto Willow Oaks Dr.
Thunderstorm Wind, Geneva
- When
- July 15, 5:15 PM CST
- Where
- Geneva County, Eunola
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 31.040, -85.840
A tree blew down onto County Road 4.
Thunderstorm Wind, Geneva
- When
- July 15, 5:35 PM CST
- Where
- Geneva County, 0.41 mi WNW of Weeks
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 31.151, -86.117
A tree blew down onto a power line along County Road 5.
Thunderstorm Wind, Henry
- When
- July 17, 7:08 PM CST
- Where
- Henry County, 2.16 mi E of Blackwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 31.381, -85.363
A tree blew down onto Broad Street.
Thunderstorm Wind, Henry
- When
- July 17, 7:10 PM CST
- Where
- Henry County, 0.99 mi SSE of Headland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 31.336, -85.337
A tree blew down onto Solomon Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Minnesota, July 13, 2013$3.1 million · 25 events
- Flash Flooding and Flood in Iowa, July 13 to 14, 2013$530,000 · 13 events
- Flash Flooding and Heavy Rain in Georgia, July 13 to 14, 20131 injured · $76,000 · 6 events
- Flooding in Georgia, July 13 to 14, 2013$49,000 · 4 events
- Hail and Damaging Winds in Mississippi, July 13 to 14, 2013$40,000 · 50 kt wind · 8 events
- Flash Flood and Damaging Wind in Colorado, July 13, 2013$45,000 · 56 kt wind · 2 events
- Flash Flood and Damaging Winds in South Dakota, July 13 to 14, 2013$40,000 · 55 kt wind · 4 events
- Flash Flood and Damaging Wind in Alabama, July 13, 2013$35,000 · 52 kt wind · 2 events
- Tornado and Rip Current in South Carolina, July 13, 20132 injured · EF0 · 2 events
- Hail and Damaging Winds in North Dakota, July 13, 20133.5 in hail · 16 events
- Hail and Lightning Strike in Florida, July 13, 20131 injured · $5,000 · 1 in hail · 2 events
- Hail and Damaging Winds in Kentucky, July 13, 2013$10,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469349, 469350, 469351, 469352, 469356, 469357, 469358, 466914, 466915, 466916, 466930, 466917, 466918, 466922, 466924, 466926, 466927.